Scots woman ends up in A&E after being prescribed erectile dysfunction cream for dry eye

A woman suffered chemical injuries after being mistakenly prescribed erectile dysfunction cream for a dry eye, according to a report.

Tuesday, 8th January 2019, 9:36 am
Updated Tuesday, 8th January 2019, 12:07 pm

The anonymous patient, from Glasgow, had to be treated at A&E after mistakenly receiving Vitaros cream instead of ocular lubricant VitA-POS, a report in the BMJ Case Reports medical journal said.

She was treated with antibiotics, lubricants and steroids for her blurred vision and lid swelling.

Read More

Read More
Nicola Sturgeon: Brexit strengthens case for Scottish independence

Sign up to our daily newsletter

The i newsletter cut through the noise

A woman suffered chemical injuries after being mistakenly prescribed erectile dysfuntion. Picture: John Devlin

The error has led specialists from Glasgow’s Tennent Institute of Ophthalmology to call for doctors to take greater care issuing medication.

One suggested remedy is the use of block capitals in handwritten prescriptions to avoid similar situations, the Optometry Today professional journal reports.

Study lead author Dr Magdalena Edington wrote in the December BMJ report: “Prescribing errors are common, and medications with similar names/packaging increase risk.

“However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.

“The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response.

“However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.”

Although the patient recovered from the chemical injury within a few days, she continued to suffer from recurrent corneal erosions, the Optometry Today journal reported.